A case of toxic transdermal absorption of isopropyl alcohol with falsely elevated creatinine

Am J Emerg Med. 2021 Apr 18;S0735-6757(21)00318-1. doi: 10.1016/j.ajem.2021.04.032. Online ahead of print.

Abstract

Transdermal absorption of isopropyl alcohol (IPA) can cause toxicity at high doses, but case reports of this phenomenon are limited. This is a single patient encounter and chart review describing a 33-year-old previously healthy female who presented obtunded, wrapped in IPA soaked round cotton pads with overlying shrink wrap, her family's home remedy for a mild persistent rash. This case highlights several interesting aspects of IPA toxicity, including evidence that toxic doses of IPA are possible through transdermal absorption and creatinine may be falsely elevated due to acetone's interference with the measurement of creatinine on some assays.

Keywords: Dermal absorption; Falsely elevated creatinine; IPA toxicity; Isopropyl alcohol toxicity; Jaffe reaction; Transdermal absorption.

Publication types

  • Case Reports